Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 28, 2008, 4:23 PM CDT for Brewster County, Pecos County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2008, 4:23 PM CDT (21:23 UTC)
- Expired
- Jun 28, 2008, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 282123 SVRMAF TXC043-371-282215- /O.NEW.KMAF.SV.W.0232.080628T2123Z-080628T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 423 PM CDT SAT JUN 28 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 515 PM CDT * AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER US HIGHWAY 385 AT THE BREWSTER/PECOS COUNTY LINE...OR 18 MILES NORTHEAST OF MARATHON...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... US HIGHWAY 385 NEAR THE PECOS/BREWSTER COUNTY LINE... SOUTHERN PECOS COUNTY... NORTHERN BREWSTER COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3042 10284 3016 10298 3036 10317 3055 10305 TIME...MOT...LOC 2122Z 304DEG 5KT 3039 10303 $$ 13
2 follow-up statements
000
WWUS54 KMAF 282145
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SAT JUN 28 2008
TXC043-371-282215-
/O.CON.KMAF.SV.W.0232.000000T0000Z-080628T2215Z/
PECOS TX-BREWSTER TX-
443 PM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES...
AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
MONITOR A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER NORTH CENTRAL BREWSTER COUNTY JUST TO THE SOUTHEAST OF
US HIGHWAY 385 NEAR THE PECOS/BREWSTER COUNTY LINE AND IS MOVING
SOUTH AT 10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...US
HIGHWAY 385 NEAR THE PECOS/BREWSTER COUNTY LINE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
LAT...LON 3016 10298 3020 10302 3024 10305 3024 10307
3032 10313 3051 10302 3042 10284 3027 10293
TIME...MOT...LOC 2143Z 349DEG 17KT 3028 10300
$$
13000
WWUS54 KMAF 282208
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT SAT JUN 28 2008
TXC043-371-282218-
/O.EXP.KMAF.SV.W.0232.000000T0000Z-080628T2215Z/
PECOS TX-BREWSTER TX-
508 PM CDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES WILL EXPIRE AT 515 PM CDT/415 PM MDT/...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
LAT...LON 3016 10298 3020 10302 3024 10305 3024 10307
3032 10313 3051 10302 3042 10284 3027 10293
TIME...MOT...LOC 2208Z 349DEG 17KT 3016 10297
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:05 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 28, 2:05 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT SAT JUN 28 2008 .DISCUSSION... AS UPPER LOW MEANDERS INVOF SE NM WITH FRONT PUSHING S INTO PB OVERNIGHT A GOOD CHANCE OF SHRA/TSRA WILL EXIST. 7H-5H THETA-E RIDGE WILL BE ORIENTED ALONG/INVOF UPPER LOW AND FRONTAL BOUNDARY. USING 7H-5H AS STEERING FLOW...STEERING WINDS ARE FCST TO BE NEAR PARALLEL TO THE FRONT AND WITH PW/S INCREASING TO WELL OVER 1.5/THETA-E RIDGE HAVE OPTED TO INSERT HEAVY RAIN...ESPECIALLY SE NM/NW PB OVERNIGHT. WILL CONTINUE THE MENTION OF FLASH FLOODING IN HWO. ALSO INSERTED SEVERE MENTION. BEST OPPORTUNITY FOR SEVERE MAY BE MORE EARLY ON RATHER THAN OVERNIGHT AS 7H-5H LR/S WILL BE CLOSER TO 7.5 C/KM AROUND 00Z...THEN DECREASING. BULK SHEAR CONTINUES TO BE LESS THAN IMPRESSIVE. HIGH END CHANCE/LIKELY POPS WILL PERSIST INTO SUNDAY AS FRONTAL BOUNDARY REMAINS ACRS THE AREA. AFOREMENTIONED UPPER LOW WILL GET ABSORBED INTO CIRCULATION AROUND PERIPHERY OF SUBTROPICAL RIDGE CENTERED INVOF 4 CORNERS AND WILL START TO MOVE SW-W SUNDAY. THIS WITH UPSLOPE FLOW AND PRESENCE OF FRONT WILL RESULT IN BETTER POPS SHIFTING W. SHEAR WILL CONTINUE TO BE WEAK AND HEAVY RAIN WILL BE THE PRIMARY CONCERN AGAIN SUNDAY. RAIN COOLED AIR/CLOUD COVER/7H TEMPS NEAR 8-9C WILL RESULT IN TEMPS WELL BLO NORMAL. FOCUS WILL TEND TO BE S/W (LOWER TRANS PECOS/DAVIS MTNS) MONDAY. THIS IS SOMEWHAT DEPENDENT ON MOVEMENT OF UPPER LOW AS PRECIP WILL BECOME LESS LIKELY IN ITS WAKE WITH MUCH LOWER THETA-E AIR MOVING INTO PB. 85H TEMPS REMAIN RELATIVELY COOL 21C...SO COOLER HIGHS WILL CONTINUE MONDAY. SUBTROPICAL RIDGE WILL BUILD EWD TUE WHICH WILL TEND TO DIMINISH POPS (NE MID LEVEL FLOW). OTHERWISE WILL MAKE LITTLE CHANGE TO FCST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 84 65 90 / 40 40 20 20 CARLSBAD NM 67 82 68 88 / 50 50 30 20 DRYDEN TX 72 93 71 93 / 20 20 30 30 FORT STOCKTON TX 70 86 68 88 / 30 50 20 30 GUADALUPE PASS TX 61 77 60 80 / 40 50 30 20 HOBBS NM 69 83 65 85 / 60 50 20 20 MARFA TX 60 81 58 81 / 20 50 30 30 MIDLAND INTL AIRPORT TX 69 84 67 90 / 50 50 20 20 ODESSA TX 70 86 67 90 / 50 50 20 20 WINK TX 72 88 71 94 / 50 50 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 28, 1:53 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT SAT JUN 28 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CDT SAT JUN 28 2008 /1253 PM MDT SAT JUN 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE AREA...ESPECIALLY OVER THE HIGHER MOUNTAIN TERRAIN...SOUTHEASTERN NEW MEXICO...AND THE NORTHERN PERMIAN BASIN AS A COLD FRONT MOVES INTO THE AREA. SOME STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WIND THE MAIN THREAT...HOWEVER LARGE HAIL WILL ALSO BE POSSIBLE WITH SOME STORMS. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN SUNDAY ACROSS THE AREA. THE MAIN THREAT SUNDAY WILL BE LOCALLY HEAVY RAIN INCREASING THE RISK OF FLASH FLOODING...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO...THE VAN HORN REGION...AND THE UPPER TRANS PECOS. THE RISK OF HAZARDOUS WEATHER WILL CONTINUE TO DECREASE THROUGHOUT THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION LATE THIS AFTERNOON GENERALLY ALONG AND NORTH OF A CARLSBAD TO GARDEN CITY LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 13
In the hours before
Special weather statement, Jun 28, 2:42 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT SAT JUN 28 2008 TXZ058-282015- REEVES COUNTY AND UPPER TRANS PECOS- 242 PM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF BALMORHEA AT 242 PM CDT. THE STORM WAS NEARLY STATIONARY AND WILL AFFECT THE SARAGOSA AREA. HEAVY RAIN...GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jun 28, 2:50 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT SAT JUN 28 2008 TXZ058-074-282015- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 250 PM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL REEVES COUNTY AT 250 PM CDT...MOVING EAST AT 4 MPH. HEAVY RAIN... GUSTY WINDS TO 50 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, Jun 28, 3:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL BELDING 30.79N 103.03W
06/28/2008 E1.00 INCH PECOS TX LAW ENFORCEMENT
QUARTER HAIL REPORTED AT DETENTION CENTER IN BELDING
&&
MUELLERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:36 PM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Jun 27, 8:38 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Jun 28, 3:32 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 58 min |
| Jun 28, 4:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 52 min |
| Jun 28, 4:29 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 2 hr |
| Jun 28, 5:07 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 53 min |
| Jun 28, 5:38 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Jun 28, 6:40 PM CDT | Flash Flood Warning | MAF | Crane, Upton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.